Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viramune side effects
May 8, 2008

Dear Dr. Henry, I started ATRIPLA in February and switched to TRUVADA + VIRAMUNE 4 weeks ago (couldn't cope with the sustiva side effects). My problem now is that I developed a bad rash 10 days into treatment accompanied by fever and flu-like symptoms. My doctor put me on cortisone tablets for a week and I felt much better. After stopping the cortisone treatment, however, the rash and the fever of about 39C came right back and I now have had a fever for about 5 days. My doctor checked my liver count and said everything is fine and would like me to hang in there. My question is: How long should I be putting up with this? Can I do anything to reduce the side effects? I've been feeling awful for weeks and haven't been able to work. Is there a typical time frame within which these side effects will disappear? Thanks for your help.

Response from Dr. Henry

Rash on nevirapine can be a nerve wracking situation. If fevers persist and/or you develop involvement of mucous membranes (eyes, mouth, throat) or blisters/peeling of the skin then I recommend stopping the nevirapine promptly out of concern for Stevens-Johnson syndrome. Also need to continue to monitor liver and general health function carefully. Steroids have not been shown to protect against the more serious nevirapine reactions. Generally the rash will calm down after several weeks. If not then I would consider a switch to a boosted PI based regimen if that is an option where you reside. KH



Previous
life with low cd4
Next
Where does HIV go?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement